Results 1 to 7 of 7

Thread: Is gentamicin sulfate the same as a sulpha drug

  1. #1
    teddybearlluver is offline Junior Member
    Join Date
    May 2008
    Posts
    2


    Default Is gentamicin sulfate the same as a sulpha drug

    My daughter is taking gentamicin sulfate for an eye infection and now she has a migrating rash. I know I'm allergic to sulpha drugs and I get a rash when I take them. The rash she has is red patches with white bumps within the red areas. Is this something I need to worry about? She doesn't have a fever and the best I can do right now is leave a message for her doctor. If I take her to the ER it will be at least a 4 hour wait.

  2. #2
    sprayart88's Avatar
    sprayart88 is offline Junior Member
    Join Date
    Mar 2008
    Posts
    2


    No. Gentamicin is an aminoglycoside antibiotic, and is not chemically related to sulfa drugs. Don't let the Sulfate suffix frighten you. The manufacturers make the gentamicin as a sulfate salt to increase its solubility.

    Sulfa drugs are formally known as sulfonamides, with one widely used product being sulfamethoxazole. Sulfonamides are not as popular as they once were, as better antibiotics are available with fewer side effects.

    Using the gentamcin topically in the eye means a very small amount is absorbed into your system. If your daughter was allergic, her eyes would be inflamed.

    Without seeing the rash, it is difficult to name the cause. If your daughter does not improve overnight, or if the condition worsens, an ER trip may be in order/

    Good luck in caring for your daughter.

  3. #3
    Shawny Un is offline Member
    Join Date
    Nov 2010
    Posts
    14


    No, they're different.

    Gentamicin sulfate and sulpha drugs are both antibiotics in nature, but have different categories. The rash might have been caused by something else, Teddy.

  4. #4
    tinmuning's Avatar
    tinmuning is offline Moderator
    Join Date
    Apr 2008
    Location
    manila, PH
    Posts
    3,880
    tinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond reputetinmuning has a reputation beyond repute
    tinmuning has a reputation beyond reputetinmuning has a reputation beyond repute
    Usually, if a person has a previous allergic reaction to a particular substance (whether meds, food, dusts, etc.) or has familial history of allergic reactions, it is always presumed that he/she may be allergic to other substance as well. I suggest that you bring your daughter to a medical personnel while the rashes are still there so they can make a diagnosis.

  5. #5
    pochta85 is offline Member
    Join Date
    Jan 2011
    Posts
    3


    Yes, sulpha drugs (sulphonamide family) and gentamicin (Aminoglycosides) are different classes which target different parts of the bacterial cell machinery. It's worth knowing that sometimes, patients may have a life-threatening reaction - thus you may want to see a physician sooner than later

  6. #6
    neviim is offline Member
    Join Date
    Feb 2011
    Posts
    64


    Next time you should consult your pharmacist. Assuming you're in the US your pharmacist goes through four years of training and will be well equipped to help you with questions like this one.

  7. #7
    Twitter is offline Member
    Join Date
    May 2011
    Posts
    44


    Be advised a "sulfa" allergy is a sulfonamide allergy, not a sulfer allergy. So as long as the drug only contains sulfate or sulfite, you will not have the reaction you have to sulfonamide-containing drugs.

Similar Threads

  1. Is herbal soma the same as carisoprodol
    By Laura S in forum Muscle relaxants
    Replies: 1
    Last Post: 05-13-2009, 11:43 PM
  2. is snorting ritalin the same as taking it orally?
    By coolio02 in forum ADHD and mental performace enhancing drugs (prescription stimulants)
    Replies: 3
    Last Post: 06-07-2008, 08:31 AM
  3. Replies: 1
    Last Post: 03-23-2008, 08:36 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Protected by Copyscape CopySentry. Do not copy.